Reactions to intravenous contrast media: Part I: Severe and fatal cardiovascular reactions in a canine dehydration model

Richard W Katzberg, T. W. Morris, G. Schulman, R. T. Faillace, L. M. Boylan, M. J. Foley, R. F. Spataro, H. W. Fischer

Research output: Contribution to journalArticle

14 Citations (Scopus)

Abstract

Investigations into the nature of severe and fatal reactions to contrast media have been severely limited by their unpredictable occurrence in the clinical setting and the absence of suitable laboratory models. The authors report their experience with a canine dehydration model. Intravenous administration of 2 ml/kg of 76% sodium methylglucamine diatrizoate resulted in vomiting, shock, inappropriate slowing of the heart rate, and death. ECG findings indicated suppression of sinoatrial node automaticity, a decrease in the rate of atrioventricular conduction, and depression of myocardial contractility. These results suggest two possible mechanisms: (a) enhanced vagal tone as the result of stimulation of the vasomotor center of the medulla or (b) accentuation of direct contrast-induced myocardial toxicity.

Original languageEnglish (US)
Pages (from-to)327-330
Number of pages4
JournalRadiology
Volume147
Issue number2
StatePublished - 1983
Externally publishedYes

Fingerprint

Sinoatrial Node
Dehydration
Intravenous Administration
Contrast Media
Vomiting
Canidae
Shock
Electrocardiography
Heart Rate
urovision

ASJC Scopus subject areas

  • Radiology Nuclear Medicine and imaging

Cite this

Katzberg, R. W., Morris, T. W., Schulman, G., Faillace, R. T., Boylan, L. M., Foley, M. J., ... Fischer, H. W. (1983). Reactions to intravenous contrast media: Part I: Severe and fatal cardiovascular reactions in a canine dehydration model. Radiology, 147(2), 327-330.

Reactions to intravenous contrast media : Part I: Severe and fatal cardiovascular reactions in a canine dehydration model. / Katzberg, Richard W; Morris, T. W.; Schulman, G.; Faillace, R. T.; Boylan, L. M.; Foley, M. J.; Spataro, R. F.; Fischer, H. W.

In: Radiology, Vol. 147, No. 2, 1983, p. 327-330.

Research output: Contribution to journalArticle

Katzberg, RW, Morris, TW, Schulman, G, Faillace, RT, Boylan, LM, Foley, MJ, Spataro, RF & Fischer, HW 1983, 'Reactions to intravenous contrast media: Part I: Severe and fatal cardiovascular reactions in a canine dehydration model', Radiology, vol. 147, no. 2, pp. 327-330.
Katzberg RW, Morris TW, Schulman G, Faillace RT, Boylan LM, Foley MJ et al. Reactions to intravenous contrast media: Part I: Severe and fatal cardiovascular reactions in a canine dehydration model. Radiology. 1983;147(2):327-330.
Katzberg, Richard W ; Morris, T. W. ; Schulman, G. ; Faillace, R. T. ; Boylan, L. M. ; Foley, M. J. ; Spataro, R. F. ; Fischer, H. W. / Reactions to intravenous contrast media : Part I: Severe and fatal cardiovascular reactions in a canine dehydration model. In: Radiology. 1983 ; Vol. 147, No. 2. pp. 327-330.
@article{d50f55763f8d4a5c8efaa6b43cd6d7b6,
title = "Reactions to intravenous contrast media: Part I: Severe and fatal cardiovascular reactions in a canine dehydration model",
abstract = "Investigations into the nature of severe and fatal reactions to contrast media have been severely limited by their unpredictable occurrence in the clinical setting and the absence of suitable laboratory models. The authors report their experience with a canine dehydration model. Intravenous administration of 2 ml/kg of 76{\%} sodium methylglucamine diatrizoate resulted in vomiting, shock, inappropriate slowing of the heart rate, and death. ECG findings indicated suppression of sinoatrial node automaticity, a decrease in the rate of atrioventricular conduction, and depression of myocardial contractility. These results suggest two possible mechanisms: (a) enhanced vagal tone as the result of stimulation of the vasomotor center of the medulla or (b) accentuation of direct contrast-induced myocardial toxicity.",
author = "Katzberg, {Richard W} and Morris, {T. W.} and G. Schulman and Faillace, {R. T.} and Boylan, {L. M.} and Foley, {M. J.} and Spataro, {R. F.} and Fischer, {H. W.}",
year = "1983",
language = "English (US)",
volume = "147",
pages = "327--330",
journal = "Radiology",
issn = "0033-8419",
publisher = "Radiological Society of North America Inc.",
number = "2",

}

TY - JOUR

T1 - Reactions to intravenous contrast media

T2 - Part I: Severe and fatal cardiovascular reactions in a canine dehydration model

AU - Katzberg, Richard W

AU - Morris, T. W.

AU - Schulman, G.

AU - Faillace, R. T.

AU - Boylan, L. M.

AU - Foley, M. J.

AU - Spataro, R. F.

AU - Fischer, H. W.

PY - 1983

Y1 - 1983

N2 - Investigations into the nature of severe and fatal reactions to contrast media have been severely limited by their unpredictable occurrence in the clinical setting and the absence of suitable laboratory models. The authors report their experience with a canine dehydration model. Intravenous administration of 2 ml/kg of 76% sodium methylglucamine diatrizoate resulted in vomiting, shock, inappropriate slowing of the heart rate, and death. ECG findings indicated suppression of sinoatrial node automaticity, a decrease in the rate of atrioventricular conduction, and depression of myocardial contractility. These results suggest two possible mechanisms: (a) enhanced vagal tone as the result of stimulation of the vasomotor center of the medulla or (b) accentuation of direct contrast-induced myocardial toxicity.

AB - Investigations into the nature of severe and fatal reactions to contrast media have been severely limited by their unpredictable occurrence in the clinical setting and the absence of suitable laboratory models. The authors report their experience with a canine dehydration model. Intravenous administration of 2 ml/kg of 76% sodium methylglucamine diatrizoate resulted in vomiting, shock, inappropriate slowing of the heart rate, and death. ECG findings indicated suppression of sinoatrial node automaticity, a decrease in the rate of atrioventricular conduction, and depression of myocardial contractility. These results suggest two possible mechanisms: (a) enhanced vagal tone as the result of stimulation of the vasomotor center of the medulla or (b) accentuation of direct contrast-induced myocardial toxicity.

UR - http://www.scopus.com/inward/record.url?scp=0020581142&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0020581142&partnerID=8YFLogxK

M3 - Article

C2 - 6836112

AN - SCOPUS:0020581142

VL - 147

SP - 327

EP - 330

JO - Radiology

JF - Radiology

SN - 0033-8419

IS - 2

ER -